Alert archive / Arizona / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 5, NWS Tucson, AZ

July 8, 2018Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 8, 2018, 5:33 PM MST for Pima County, Arizona. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2018, 5:33 PM MST (00:33 UTC)
Expired
Jul 8, 2018, 6:15 PM MST
In force
42 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Pima County, AZ

The radar

The Phoenix radar (KIWA), 153 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 00:00Z, 0.6 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2018-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1468 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2018-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1468 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
3298 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

893 
WUUS55 KTWC 090033
SVRTWC
AZC019-090115-
/O.NEW.KTWC.SV.W.0005.180709T0033Z-180709T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
533 PM MST SUN JUL 8 2018

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  Central Pima County in southeastern Arizona...

* Until 615 PM MST.

* At 532 PM MST, a severe thunderstorm was located near Pisinimo on 
  the Tohono O'Odham Nation, or 25 miles west of Sells, moving west 
  at 5 to 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Santa Cruz, and Pisinimo. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3209 11225 3193 11228 3198 11257 3215 11253
TIME...MOT...LOC 0032Z 088DEG 6KT 3200 11234 

HAIL...1.00IN
WIND...60MPH
 
$$

Meyer
2 follow-up statements
757 
WWUS55 KTWC 090054
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
554 PM MST SUN JUL 8 2018

AZC019-090115-
/O.CON.KTWC.SV.W.0005.000000T0000Z-180709T0115Z/
Pima-
554 PM MST SUN JUL 8 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MST
FOR CENTRAL PIMA COUNTY...

At 550 PM MST, a severe thunderstorm was located was located near to 
southwest of Pisinimo on the Tohono O'Odham Nation, or 30 miles west 
of Sells, moving west at 10 to 15 mph. Another storm was increasing 
in strength north of that area near Highway 86 west of Covered Wells.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Santa Cruz, Pisinemo and Pisinimo. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3209 11225 3193 11228 3198 11257 3215 11253
TIME...MOT...LOC 0050Z 082DEG 8KT 3200 11238 

HAIL...1.00IN
WIND...60MPH
 
$$

Meyer
051 
WWUS55 KTWC 090110
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
610 PM MST SUN JUL 8 2018

AZC019-090119-
/O.EXP.KTWC.SV.W.0005.000000T0000Z-180709T0115Z/
Pima-
610 PM MST SUN JUL 8 2018

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PIMA COUNTY WILL
EXPIRE AT 615 PM MST...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will 
be allowed to expire. Additional thunderstorm development is 
expected over portions of the Tohono O'Odham Nation through the 
evening hours and possibly overnight.

LAT...LON 3209 11225 3193 11228 3198 11257 3215 11253
TIME...MOT...LOC 0109Z 088DEG 6KT 3200 11240 

$$

Meyer

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 1:47 PM MST, 3 hours 46 minutes earlier.

Area forecast discussion, Jul 8, 1:47 PM MST, 3 hours 46 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
147 PM MST Sun Jul 8 2018

.SYNOPSIS...More plentiful moisture through the coming week will
result in an increase in shower and thunderstorm activity. Slightly
above normal temperatures today will trend below normal through the
work week thanks to abundant moisture and enhanced thunderstorm
activity.

&&

.DISCUSSION...The upper high continues to remain centered north of
the four corners region along the central Utah/Colorado state line.
Northeast flow around the high circulation has pulled some drier air
into the region, as seen on both the GOES-16 water vapor channels
and on various satellite Pwat imagery. At 20Z, PW values ranged from
around 0.6" over the White Mountains and eastern Rim to greater than
1.4" west of a Douglas to Tucson to Casa Grande line. Convection was
slow to fire today, with just some isolated cells over the White
Mountains and along the International Border east of Nogales attm.

The main focus today was going to be along the eastern Rim, with
movement into the lower deserts on brisk northeast flow at the mid
levels. The thinking was that outflow boundaries would sustain
themselves and interact with deeper moisture as the cells tracked
southwest. However, the entrainment of drier air into the region has
put a squash on some of this development. There is still time for
this development to take place, but as the afternoon wears on my
confidence for this scenario to unfold continues to diminish. For
the time being, will keep higher pops and Blowing Dust Advisory in
effect for the remainder of the afternoon and early evening hours.
May need to make some adjustments late this afternoon/early evening
based on the amount of development at that time.

Otherwise, the GFS/ECMWF are very similar through the upcoming week,
as they move the center of the upper high northeast into the central
high plains Wednesday and then back westward to north of the four
corners region by next weekend. The mid level flow will switch to an
east/southeast direction late Monday. This will allow deeper
moisture to work into the area, as model PW values approach 1.5"
Monday night into Tuesday. The models also track two distinct
inverted troughs into the region, one mid-week and the other next
weekend. These features will likely increase the threat for
thunderstorms as they move into the region and with the higher PW's
in place expect some flooding concerns as the week progresses.

Model guidance numbers continue to indicate convective activity this
upcoming week will occur primarily during the evening/late night
hours. At this time, especially from Tucson eastward, have high end
scattered valley pops Monday through Thursday, with numerous showers
and thunderstorms in the mountains. Daytime temperatures of 1-3
degrees above normal today will lower to a couple of degrees below
normal most of the upcoming week as deeper moisture moves into the
region resulting in increased precipitation chances and cloud cover.

&&

.AVIATION...Valid through 10/00Z.
Isolated to scattered -TSRA/-SHRA will be possible at all terminals
through the late evening. Isolated to scattered storms will again be
possible Monday early afternoon through the end of the TAF period.
Expect SCT to BKN clouds at 8k-10k ft AGL and BKN clouds above 20k
ft AGL. Occasional MVFR ceilings near -TSRA with gusts up to 45 kts
possible. Outside of thunderstorm winds, sfc winds will be out of
the east/southeast at 8-15 kts with some afternoon gusts. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Moisture will continue to increase today and remain
high during the next 7 days. Scattered showers and thunderstorms
each day with storms lingering into the overnight hours. 20 ft
surface winds will generally be 15 mph or less from an easterly
direction through midweek, and thereafter follow a more typical
diurnal pattern. In the vicinity of thunderstorms expect strong and
variable winds.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
  Blowing Dust Advisory until 8 PM MST this evening for
  AZZ501-502-504>506-515.

&&

DISCUSSION...Zell
AVIATION/FIRE WEATHER...Hardin

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 8, 3:33 PM MST, 2 hours before
Special Weather Statement
National Weather Service Tucson AZ
333 PM MST SUN JUL 8 2018

AZZ502-515-082300-
Tohono O'odham Nation including Sells-Baboquivari Mountains including
Kitt Peak-
333 PM MST SUN JUL 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PIMA COUNTY UNTIL
400 PM MST...

At 333 PM MST, Doppler radar was tracking a strong thunderstorm 24
miles south of Sells, moving west at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
South Komelik, Newfields, San Miguel, Cowlic, Vamori and Choulic.

LAT...LON 3169 11219 3185 11210 3172 11160 3153 11170
TIME...MOT...LOC 2233Z 090DEG 21KT 3157 11182

HARDIN

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 6:16 PM MSTSevere Thunderstorm WarningTWCPima59 min
Jul 8, 6:18 PM MSTSpecial Weather StatementTWC42 min
Jul 8, 6:30 PM MSTSevere Thunderstorm WarningTWCPima45 min
Jul 8, 6:46 PM MSTAreal Flood AdvisoryTWCPima89 min
Jul 8, 7:13 PM MSTSevere Thunderstorm WarningTWCPima34 min
Jul 8, 7:32 PM MSTFlash Flood WarningTWCPima58 min
Jul 8, 7:43 PM MSTSpecial Weather StatementTWCPima62 min
Jul 8, 8:35 PM MSTAreal Flood AdvisoryTWCPima3 hr
Jul 8, 8:58 PM MSTDust Storm WarningTWCPinal47 min
Jul 8, 9:20 PM MSTDust Storm WarningTWCPima85 min
Jul 8, 10:44 PM MSTDust Storm WarningTWCPima61 min
Jul 9, 12:51 PM MSTSpecial Weather StatementTWC39 min
Jul 9, 1:11 PM MSTSevere Thunderstorm WarningTWCPinal38 min
Jul 9, 1:17 PM MSTSpecial Weather StatementTWCPima43 min
Jul 9, 2:12 PM MSTSpecial Weather StatementTWCPima63 min
Jul 9, 2:17 PM MSTSevere Thunderstorm WarningTWCPima43 min
Jul 9, 2:22 PM MSTSevere Thunderstorm WarningTWCPinal39 min
Jul 9, 2:52 PM MSTDust Storm AdvisoryTWCPima3 hr
Jul 9, 2:57 PM MSTDust Storm AdvisoryTWCPinal63 min
Jul 9, 2:59 PM MSTSevere Thunderstorm WarningTWCPima14 min
Jul 9, 3:14 PM MSTSevere Thunderstorm WarningTWCPima46 min
Jul 9, 3:20 PM MSTSpecial Weather StatementTWC25 min
Jul 9, 3:54 PM MSTSpecial Weather StatementTWC51 min
Jul 9, 4:25 PM MSTDust Storm AdvisoryTWCPima, Pinal50 min
Jul 9, 4:28 PM MSTAreal Flood AdvisoryTWCPima62 min
Jul 9, 4:49 PM MSTSevere Thunderstorm WarningTWCPinal41 min
Jul 9, 4:50 PM MSTAreal Flood AdvisoryTWCPinal55 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.